Maine, 2018

Heat in Maine, August 6 to 7, 2018

August 6 to 7, 2018 · NWS CAR · 9 events in 9 counties and zones

produced dangerous Heat Index values during the afternoons of the 6th and 7th across portions of the region. Heat Index values both afternoons generally ranged from the mid to upper 90s.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Temperatures in the upper 80s and lower 90s...along with dewpoints in the upper 60s...produced dangerous Heat Index values during the afternoons of the 6th and 7th across portions of the region. Heat Index values both afternoons generally ranged from the mid to upper 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 6, 8:39 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 8:39 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
939 AM EDT Mon Aug 6 2018

.SYNOPSIS...
A cold front will slowly approach today into Tuesday. The front
will weaken and stall across the region Tuesday night into
Wednesday. High pressure will build into the region at the end
of the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
9:35 am update: The heat advisory remains in place for today
with heat index values in the upper 90s. A pre-frontal trough
will set off isolated to scattered cellular thunderstorms this
afternoon...mostly in northern Aroostook County. Storm formation
will be thermodynamically-driven with strong afternoon surface
heating. Thus, storms will die off this evening. Low level
moisture looks limited for these storms. Another warm and humid
night is expected with lows near 70F. A more dynamic storm
environment arrives with a cold front on Tuesday, but the best
sfc-based heating will tend to be south of a line from
Millinocket towards Houlton.

Previous discussion:
A strong ridge of high pressure across the region will get
nudged to the south through tonight as a couple of shortwave
troughs push across James Bay and into Quebec. The FA will be in
a hot and humid air mass today with a low level thermal ridge to
stretch from southern Maine and into eastern Aroostook County.
The 925H temps are expected to peak out around +25-27C this
afternoon, and some inland Downeast areas north into eastern
Aroostook County will likely reach the l/m 90s, and with dew
points in the upper 60s to low 70s expect that the heat index
will approach 100F this afternoon from the Bangor Region north
to Millinocket and Houlton and will have a heat advisory for
these areas from noon until 6 pm. The next concern today will be
the possibly for a few strong to severe thunderstorms this
afternoon. Model soundings showing surface based cape values
from 800-1400 J/KG this afternoon in the north and even higher
to the south. The Nam looks a bit overdone with values closer to
2000 J/KG. There will be some shear too around 30 knots from 0-6
KM, but there is not a real strong mechanism to fire storms as
the cold front remains well to the north of the area through the
afternoon and evening. Expect isolated to scattered coverage of
storms and will mention gusty wind and heavy downpours as PWATS
are expected to surge to around 1.7". The best chance of storms
will be across the north and central areas as much of the
Downeast Region should remain more capped at mid levels closer
to the upper ridge. For tonight, it remains warm and muggy with
some patchy fog possible, especially along the coast and in any
areas that receive showers.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A cold front from Cntrl Can will bring some shwrs as erly as
Tue morn ovr the far NW, with shwrs and tstms becoming more
intense spcly ovr Cntrl and Downeast areas Tue aftn/erly eve. We
added hvy rn/gusty winds enhanced wording with SPC indicating a
marginal risk of svr tstms durg this tm. The tmg of this cold
front looks to be a little faster for this tm frame then shown
by models ystdy attm.

Otherwise tstms/shwrs will move E of our Rgn or dissipate late
Tue ngt. Aft a brief break Wed morn, another s/wv from the lower
great lks could bring the Rgn another chc of shwrs/aftn tstms
on Wed contg into WEd ngt and Thu morn, but models do not agree
attm whether all of the Rgn will be affected or msly just the SE
hlf. Blended models guidance was used for PoPs and QPF for these
pds.

Hi temps will be a little cooler across the N Tue due to erly
arrival of cld cvr/shwrs but cont'd hot Cntrl and spcly
Downeast, but quite humid across all of FA. Hi temps will be a
little cooler across all of the Rgn on Wed.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Most models agree that whats left of shwrs should exit E of the
FA by midday Thu as weak sfc low pres moves alg the Nova Scotia
coast. This should leave clr to ptly cldy skies Tue aftn thru
Sun with a slight to low chc of shwrs for the Rgn late Thu ngt
into Fri with a secondary cold front and an associated upper lvl
trof passage. Blended guidance still indicate msly abv avg temps
durg this tm, with sig lesser humidity lvls.
&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Reduced visibility and local IFR in any patchy fog prior
to 12Z this morning, otherwise VFR today and into this afternoon
with local MVFR and brief IFR in any afternoon thunderstorms from
KHUL north.  VFR expected Downeast into tonight, with IFR/MVFR
possible in any late night fog.  At the northern terminals,
conditions will likely be more variable. Areas that receive
showers may have reduced visibility in fog patches and local IFR
is possible. There will also be a few showers and thunderstorms
around tonight with local MVFR in the showers. Strong and
erratic wind gusts are possible this afternoon into this evening
in any heavier showers and thunderstorms.

SHORT TO LONG TERM: VFR xpctd Tue all TAF sites with MVFR/IFR
clgs/vsbys in tstms and heavier shwrs spcly Tue aft/erly eve and
again in patchy fog late Tue ngt and Wed morn. Another pd of
MVFR clgs/vsbys will be possible from KHUL swrd late Wed ngt
into Thu morn with shwrs.
&&

.MARINE...
NEAR TERM: The wind and seas are expected to remain below small
craft advisory levels through tonight. Areas of fog will likely
reduce the visibility at times, especially this morning and
again tonight.

SHORT TO LONG TERM: No wind/sea hdlns xpctd thru these ptns of
the fcst. Marine ST and flog will continue Tue into Thu morn
before cooler air from the NW works ovr the waters Thu aftn.
Went with about 75 to 80 percent WW3 wv guidance wv hts this
update with the main spectral wv pd groups of 4 to 7 sec and
arnd 10 sec.
&&

.CLIMATE...
Here are the forecast and record highs for August 6th:

Caribou: 91F, record 91F, set in 2001
Houlton: 94F, record 93F, set in 2001
Millinocket: 94F, record 95F, set in 2001
Bangor: 94F, record 97F, set in 1938.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ002-005-006-
     011-015>017-031-032.
MARINE...None.
&&

Near Term...CB
Short Term...VJN
Long Term...VJN
Aviation...CB/VJN
Marine...CB/VJN
Climate...
Hazardous weather outlook, Aug 6, 2:54 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
354 AM EDT Mon Aug 6 2018

MEZ002-005-006-011-015>017-031-032-070800-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
354 AM EDT Mon Aug 6 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine and Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms may become strong this afternoon to the north of
Bangor with heavy downpours, gusty wind, and dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms may become strong during the afternoon and
evening hours Tuesday with heavy downpours, gusty wind, and dangerous
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-029-030-070800-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Coastal Hancock-Coastal Washington-
354 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine, North Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

A few thunderstorms may become strong during the afternoon and
evening hours today inland with heavy downpours, gusty wind, and
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few thunderstorms may become strong during the afternoon and
evening hours Tuesday with heavy downpours, gusty wind, and dangerous
cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-070800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
354 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Areas of fog will locally produce poor visibility this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog will locally produce poor visibility tonight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Northeast Aroostook

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Northern Penobscot

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Southeast Aroostook

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Central Penobscot

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Southern Penobscot

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Interior Hancock

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Central Washington

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Central Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Southern Piscataquis

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

Heat, Northern Washington

When
August 6, 11:00 AM EST to August 7, 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Heat Index values ranged from the mid to upper 90s during the afternoon hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782279, 782280, 782281, 782282, 782283, 782284, 782285, 782286, 782287.